Doctors talked about a caffeinated overdose patient

(ORDO NEWS) — Caffeine is a psychoactive stimulant. However, the production of most products that contain it (tea, coffee, soft drinks) is not regulated in any way. Of course, most people consume caffeine in moderate, safe doses, but many do not know the measures.

One teaspoon of pure caffeine powder is equivalent to 28 cups of coffee. Not surprisingly, the U.S. Food and Drug Administration has banned the sale of caffeine powder. The ban was established after several deaths due to caffeine overdose.

Recently, a patient with such an overdose ended up at Queen Elizabeth Hospital in London. The 26-year-old girl ate about 20 grams of caffeine – two teaspoons with a slide. This dose is equivalent to 50-60 cups of strong coffee and can simply kill a person. “Drinking more than one or two grams of caffeine is already causing a significant toxic effect,” doctors write in a report published in BMJ Case Reports . “A fatal overdose of caffeine occurs after ingestion of more than five grams or when the concentration of caffeine in the blood exceeds 80 mg / l.”

This means that the patient from the described case was incredibly lucky: the first blood test for caffeine showed a concentration of 147.1 mg / L. Moreover, this was already after the start of treatment: therefore, the peak concentration of the substance in the girl’s blood was even higher.

When the patient was taken to the hospital, she had a rapid heartbeat, shortness of breath and severe sweating. Already in the hospital, she began hyperventilation and vomiting. An ECG revealed an abnormal form of heart rhythm, the so-called polymorphic ventricular tachycardia, which often leads to ventricular fibrillation and cardiac arrest. Also, a large amount of acid accumulated in the British body, which led to acidosis (acidification) and respiratory alkalosis (an imbalance of oxygen and carbon dioxide in the bloodstream).

The patient had to undergo hemodialysis and connect it to the ventilator. She was injected intravenously with bicarbonate to restore acid-base balance, magnesium sulfate to control heart rate. To remove toxins from the kidney, the patient was given activated charcoal. She was also given norepinephrine to relieve pressure.

In addition to all of the above, intralipid was used for treatment. This substance, used for parenteral nutrition in severe clinical cases (sepsis, severe burns, polytrauma), helped to remove toxic fat-soluble substances from the body.

Fortunately for the patient, the combination worked. Two days later, she was extubated, removed from dialysis, but remained under observation in the intensive care unit for another week.

There are currently no clinical guidelines for caffeine overdose. But the doctors who treated the woman believe that the combination of intralipid and hemodialysis can “provide a new and effective treatment for life threatening in case of caffeine overdose.”

Online:

Contact us: [email protected]

Our Standards, Terms of Use: Standard Terms And Conditions.